WEAR - Search Results

The following is an archived video story. The text content of that video story is available below for reference. The original video has been deleted and is no longer available.

Glaucoma and birth control

Could long term use of birth control pills lead some women to lose their vision? 
A new study out this week says it's possible. 

The research finds that women who used birth control pills for three years or more had two times the risk of developing Glaucoma as they get older.
   
Glaucoma is one of the leading causes of blindness.
The study did not differentiate between women who took low estrogen and regular birth control pills.
   
Although study authors say more research needs to be done, they do stress that Gynecologists and Ophthalmologists should be aware that oral contraceptives may play a role in Glaucoma and should make sure their women patients have their eyes screened for the disease, especially if they also have other risk factors, such as a family history of Glaucoma.